Document Type : Case Report(s)
Professor, Department of Psychiatry, School of Medicine AND Psychiatry and Behavioral Sciences Research Center, Addiction Institute, Mazandaran University of Medical Sciences, Sari, Iran
Resident, Psychiatry and Behavioral Sciences Research Center, Addiction Institute, Mazandaran University of Medical Sciences, Sari, Iran
Background: Loperamide is used as an antidiarrheal drug and is available over-the-counter. It cannot pass the blood-brain barrier and it does not have a considerable abuse potential. It can lead to dangerous cardiac arrhythmia.Case Report: Herein, we report a 35-year-old man with a 13-year history of abusing opioids who had undergone detoxification for four times during this period. He underwent detoxification for using 200 mg loperamide daily with anticholinergic agents, clonidine, non-steroidal analgesics, and diazepam. No evidence of arrhythmia was seen in the patient.Conclusion: Tolerating high doses of loperamide could be dangerous and increases the risk of fatal cardiac arrhythmias.